ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

March 12, 1997

  • Hospitals need to take action now to reduce threat of medication errors with magnesium sulfate
  • Safety Briefs
    • Variations in pump rates due to temperature with Arrow International Model 3000 implantable pump.
    • Massachusetts considers regulating mail order pharmacies shipping prescriptions into state.
    • Schering changes naming convention on its Vancenase AQR products.
    • Order for Oscal® confused with Asacal®
    • Aredia packaging may be confusing. See Picture
    • Merck Human Health makes efforts to improve labeling of unit-dose blister packages.
    • Readers respond to share "trigger drugs".
    • Vaccine authority warns of possible confusion between products.
    • FDA informs MEDWATCH partners about a recipe for homemade infant formula.
    • Kids know how to work system and when drugs taste good may be asking for extra doses that may prove harmful.
    • Latex allergy detection kit approved by FDA.
    • Fatality due to administration of oral meds by intravenous route reported.

March 26,1997

  • Caught in a vicious cyclo
  • Patient teaching needed before home care patients leave the hospital
  • Acarbose-induced acute severe hepatotoxicity
  • Safety Briefs
    • Are we speaking the same language? A Spanish-speaking mother applied Oxistat(r) (oxiconazole) 1% cream to her baby's inflamed rash up to eleven times each day. Is this a case of overcompliance? Not at all! The mother was simply following prescription label directions that stated half in English and half in Spanish, "Aplicarse once cada dia til rash is clear." The problem is that "once" means "eleven" in Spanish. Fortunately, this was a topical medication, and while the inflammation got worse, no permanent harm resulted. Had this been an oral medication, things could have been much more serious. We're sure the pharmacist was trying to be helpful by translating the label. However, unless one speaks and writes in another language fluently, or has an interpreter, software or another means to translate labels accurately, translating prescription instructions should not be attempted. If you have a lot of patients who speak another language, consider having patient information brochures for the most common medications already translated into that language.
    • What is an acceptable medication error rate?
    • Remember to remove old nitroglycerin patches
    • Mixture of languages leads to mistakes
    • Glaxo Wellcome advises health professionals of adverse reactions associated with Lamictal®
    • Fosamax®(Merck) needs to be taken with full glass of water and with patient upright.
    • Pharmacy Immunization Net is an email list advocating proper immunization
    • Reports of 2 deaths associated with use of Intravenous Potassium Chloride
    • Abbot agrees to change red colored labels of lidocaine injection without epinephrine in order to prevent errors.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP